The FDA is warning physicians and other health care professionals about potential risks associated with concomitant use(www.fda.gov) of protease inhibitors and certain statin drugs.
According to an FDA release, when taken together, protease inhibitors and statins may raise blood levels of statins and, at the same time, increase the risk for muscle injury, including rhabdomyolysis.
With that in mind, the FDA is recommending that physicians and other health care professionals closely follow drug label recommendations when prescribing protease inhibitors used to treat HIV or hepatitis C virus (HCV) infection for patients who use statins. The labels for HIV protease inhibitors and the affected statins have been updated to contain consistent information about the drug-drug interactions, as well as dosing recommendations for statins that may be coadministered safely with HIV or HCV protease inhibitors.
Data from several studies(www.fda.gov) that demonstrated the increased statin level and muscle injury risks spurred the FDA warning. According to the agency, because the results from one such study that involved concomitant administration of atorvastatin and lopinavir/ritonavir have not yet been validated, caution should be used when co-administering the drugs, and the "lowest necessary dose of atorvastatin" should be used.
With regard to lovastatin and simvastatin, the FDA said that "a literature review indicates that itraconazole, a strong CYP3A4 inhibitor, increases lovastatin exposure up to 20-fold" and appears to result in rhabdomyolysis. With that in mind, other CYP3A4 inhibitors, including HIV and HCV drugs, also are "expected to significantly increase lovastatin and simvastatin exposures."
The agency also noted that HIV protease inhibitor combinations lopinavir/ritonavir and atazanavir/ritonavir used with rosuvastatin increase exposure to that statin as much as threefold, prompting the FDA to recommend that "the dose of rosuvastatin should be limited to 10 mg."
The FDA is asking health care professionals and patients to report any adverse events related to the use of these products to its MedWatch Safety Information and Adverse Event Reporting Program(www.fda.gov).